Hello. This is my first post so please be patient. I am a 29 y/o female who recently developed tachycardia for no apparent reason. My first episode was a few months ago when my heart rate jumped up to 160. Then I had another incident less than a month later with heart rate of 170-180. It is a frightening experience b/c it doesn't seem to have a point where I know it's about to occur, it just happens suddenly. They put me on 25mg Metoprolol once a day with Ativan to take prn for the tachycardia. I followed up with a cardio doctor and he did the work up, EKG, Echo, the works. Doctor says my EF is 55% and that everything is fine. The problem is this, once the beta blocker started working it worked great and controled the tachycardia, but only for a while. My heart rate still gets up well into the 100's just doing slight activity and I recently had another episode that lasted 2 days with tach 140-160. The doctors are unconcerned and don't really have any answers other than they keep saying "stress, stress, stress." I am so short of breath somedays I can't even get house chores done anymore. I take Xanax 0.5mg but it does not relieve the tachycardia, just makes me more sleepy. This is not the way I want to live out my life.
Does the body get used to beta blockers so that they don't work as well as they once did? Do all beta blockers work the same, meaning is there one I could try that may work better? Is it normal for your heart rate to jump around for no reason? Is there anything else I might can talk to the doctor about to try?
I take atenolol 100mg daily in divided doses and absolutely has no break through episodes of tachycardia while on it at least not tachycardia for no apparent reason like before, i would really have to be frighten or exercising vigorously for my heartrate to even go up to the 130s and 140s, yet resting it still averages around 64 on even that dose of atenolol, I use to take to propranolol(inderal) 20mg x 4times daily and used to have break through episodes of tachycardia, been on atenolol everyday for 4 years now and have no complaints.I took it before for 2 years 1999-2001) but stopped it for 2, then restarted again(2003 to present).
I've had periods of IST off and on for years, as has my mother. I've never taken beta's for it, it just resolves once I get my panic/anxiety levels down.
Not so for my mom though. She's been on Beta's for 35 years now. For some reason the new doc she started seeing thought he would change her working beta, blockadren, to something newer on the market. Atenolol made her extremely fatigued, and she actually got worse on the metoprolol, so they put her back on Blockadren. Her symptoms were breakthough tachy, SOB, and a cough on the Metoprolol. I think I would put a call into your doc and tell him about the SOB and ask/insist to try another Beta ASAP. There's no need to suffer like you are!
I just went to a different cardiologist today and he said I have slight Mitral Valve Prolapse and changed my meds to Nadolol. He said it's an older drug that works better for irregular heart rhythms. My heart rate is a lot better today. Will start my new med tomarrow. He did advise me to take a baby asprin a day for the tachycardia. Has anyone taken the Nadolol? Thanks for all your responses!!
I never took nadolol personally, the brand name is cogard if i remember correctly. It is one the older beta blocker with a good record, it is said it is often underused these days. The usual dose for palps from what I remember is usually 20-40mg twice daily. Sometimes they start you off on 20mg daily just to see how it works for ya. Hope it keeps working good luck!!
HI : i have been on atenonol for at least 10 yrs , and this past few months manbe since last July i have had my heart rate go wayy to fast so fas ti think its tachy , i had a bad spell last week where it felt it was up in the 150's at least.. didn;t last long. They uped my atenonol to 25 more mg making that 100.. and now i still have high rate that comes on suddenly after i get up from siting to standing ..sometimes laying down too. I hear you its very upsetting. I am wondering if my bb isn;t working now like it used too , I wa sin ER the other day and they saidn i wa sokay, but my QT is up on the EKG. TY all JI may try to change meds too
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.